MAUDE Adverse Event Report: STRYKER GMBH IM REAMER, MOD. TRINKLE FITTING BIXCUT Ø8,0X480MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH IM REAMER, MOD. TRINKLE FITTING BIXCUT Ø8,0X480MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 02276080
Medical Device Problem Codes Break (1069); Fracture (1260); Material Deformation (2976); Mechanical Jam (2983); Device Handling Problem (3265)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/13/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "tip stuck in medullary cavity during reaming and damaged when trying to turn with handpiece".
 
Additional Manufacturer Narrative
The reported event could be confirmed during the investigation.The device inspection revealed the following: the identification of the returned reamer was confirmed based on the catalog # and the lot # marked.The instrument is broken in two parts, both parts have been returned.The breakage occurred at the beginning of the shaft, close to the end where the assembly with the t-handle is performed.The portion of the shaft close to the breakage is highly twisted and worn out, with multiple scratches on its surface.The deformation observed gives indication that the instrument broke in a ductile way.The fracture most probably was generated and developed due to an increased repetitive torsional stress, ultimately leading to a final/ catastrophic breakage.It must be noted, that the reaming tip of the instrument, although having signs of use, does not show any particular sign of major damage.Dimensional inspection has confirmed that the device was manufactured according to the specifications.Based on investigation, the root cause was attributed to an user related issue.Given that the fracture occurred at the beginning of the shaft, it could be concluded that the breakage was caused by excessive torsional being applied to the reamer, most probably using a power tool.The lack of substantial damage on the tip indicates that there was most probably no hard bone and that the root cause of breakage is solely hcp related.Nonetheless, without x-rays, the presence of hard bone could not be fully excluded.The damage of the teflon tube (concomitant) could indicate the use of a wire, although the presence or not of a k-wire is impossible to confirm.As a reminder, the absence of a k-wire can cause an uncontrolled drift of the reamer, which could help causing the breakage.As stated by the instructions for use: always perform intramedullary reaming over a k-wire to prevent the reamer from drifting uncontrollably.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
IM REAMER, MOD. TRINKLE FITTING BIXCUT Ø8,0X480MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20412353
Report Number0009610622-2024-00859
Device Sequence Number8222055
Product Code LXH
UDI-Device Identifier04546540145802
UDI-Public(01)04546540145802(10)K125B0F
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02276080
Device Lot NumberK125B0F
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/01/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/13/2024
Supplement Date Received by Manufacturer10/30/2024
Initial Report FDA Received Date10/09/2024
Supplement Report FDA Received Date11/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/21/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age17 YR
Patient SexMale